H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



A case report of hydralazine-induced skin reaction: Probable toxic epidermal necrolysis (TEN)

Ahmed Mahfouz, Ahmed Naguib Mahmoud, Patel Ahmad Ashfaq, Khalid Hamed Al Siyabi

(Department of Pharmacy, Heart Hospital, Hamad Medical Corporation, Doha, Qatar)

Am J Case Rep 2014; 15:135-138

DOI: 10.12659/AJCR.890038

Published: 2014-03-31


Background: Skin reactions are common adverse drug reactions and may include angioedema, erythroderma, Stevens-Johnson syndrome, and toxic epidermal necrolysis (TEN). TEN is a rare but serious reaction characterized by widespread erythema, necrosis, and bullous detachment of the epidermis and mucous membranes.
Case Report: An elderly woman presented with generalized weakness and nausea, associated with a hypertensive crisis. Following the initiation of hydralazine, well-demarcated erythematous maculopapular rashes appeared on her right forearm and left leg, which transformed into a bullous rash. Subsequently, a similar patch appeared on her left forearm, with a similar progression and associated with generalized edema of the extremities.
A clinical diagnosis of drug-induced toxic epidermal necrolysis was made and hydralazine was discontinued. Following this, the skin lesions improved, with complete subsequent resolution. Skin biopsy was not performed due to the rapid resolution of the lesions. A negative screen for autoantibodies ruled out systemic lupus erythematosus, scleroderma, and other undifferentiated connective tissue disorders.
After re-administration of hydralazine, the same lesions appeared again, which again resolved after its discontinuation, thus confirming our initial clinical suspicion.
Treatment is immediate discontinuation of the offending drug and supportive care.
Conclusions: Clinical awareness with close monitoring is important for the identification of a rare adverse drug reaction, which can be fatal if not diagnosed and treated promptly. 

Keywords: Hydralazine - adverse effects, Stevens-Johnson Syndrome



Back